Alert archive / Montana / High Wind Warnings in 2020

High Wind Warning 7, NWS Great Falls, MT

May 31, 2020

NWS Great Falls, MT issued this high wind warning at May 31, 2020, 9:05 AM MDT. It took effect at May 31, 2020, 9:54 AM MDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 31, 2020, 9:05 AM MDT (15:05 UTC)
In effect from
May 31, 2020, 9:54 AM MDT
Expired
May 31, 2020, 6:00 PM MDT
In force
8 hr
Issued by
NWS Great Falls, MT

The text

As transmitted.

211 
WWUS75 KTFX 311505
NPWTFX

URGENT - WEATHER MESSAGE
National Weather Service Great Falls MT
905 AM MDT Sun May 31 2020

MTZ009-010-044>046-048-049-010000-
/O.NEW.KTFX.HW.W.0007.200531T1505Z-200601T0000Z/
Northern Rocky Mountain Front-Eastern Glacier-Toole-Liberty-
Eastern Pondera-Southern Rocky Mountain Front-Eastern Teton-
Including Logan Pass, Browning, Heart Butte, Cut Bank, Shelby, 
Sunburst, Chester, Whitlash, Brady, Conrad, Bynum, Choteau, 
Augusta, Fairfield, and Dutton
905 AM MDT Sun May 31 2020

...HIGH WIND WARNING IN EFFECT UNTIL 6 PM MDT THIS EVENING...

* WHAT...Southwest winds 35 to 45 mph with gusts up to 65 mph 
  occurring.

* WHERE...Northern Rocky Mountain Front, Eastern Glacier, Toole, 
  Liberty, Eastern Pondera, Southern Rocky Mountain Front and 
  Eastern Teton.

* WHEN...Until 6 PM MDT this evening.

* IMPACTS...Gusty winds could blow down limbs, trees, and power
  lines. A few power outages are possible. Travel will be
  difficult, especially for high profile vehicles.

* ADDITIONAL DETAILS...Winds will increase quickly through late
  morning. The strongest winds are expected from late morning
  through early afternoon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/greatfalls
2 follow-up statements
484 
WWUS75 KTFX 311555 CCA
NPWTFX

URGENT - WEATHER MESSAGE...CORRECTED
National Weather Service Great Falls MT
955 AM MDT Sun May 31 2020

MTZ009-010-044>046-048-049-010000-
/O.COR.KTFX.HW.W.0007.200531T1554Z-200601T0000Z/
Northern Rocky Mountain Front-Eastern Glacier-Toole-Liberty-
Eastern Pondera-Southern Rocky Mountain Front-Eastern Teton-
Including Logan Pass, Browning, Heart Butte, Cut Bank, Shelby, 
Sunburst, Chester, Whitlash, Brady, Conrad, Bynum, Choteau, 
Augusta, Fairfield, and Dutton
955 AM MDT Sun May 31 2020

...HIGH WIND WARNING IN EFFECT UNTIL 6 PM MDT THIS EVENING...

* WHAT...Southwest winds 35 to 45 mph with gusts up to 65 mph 
  occurring.

* WHERE...Northern Rocky Mountain Front, Eastern Glacier, Toole, 
  Liberty, Eastern Pondera, Southern Rocky Mountain Front and 
  Eastern Teton.

* WHEN...Until 6 PM MDT this evening.

* IMPACTS...Gusty winds could blow down limbs, trees, and power
  lines. A few power outages are possible. Travel will be
  difficult, especially for high profile vehicles.

* ADDITIONAL DETAILS...Winds will increase quickly through late
  morning. The strongest winds are expected from late morning
  through early afternoon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should secure loose items and avoid being around large 
trees and branches. Use caution if you must drive.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/greatfalls
380 
WWUS75 KTFX 312354
NPWTFX

URGENT - WEATHER MESSAGE
National Weather Service Great Falls MT
554 PM MDT Sun May 31 2020

MTZ009-010-044>046-048-049-010100-
/O.EXP.KTFX.HW.W.0007.000000T0000Z-200601T0000Z/
Northern Rocky Mountain Front-Eastern Glacier-Toole-Liberty-
Eastern Pondera-Southern Rocky Mountain Front-Eastern Teton-
Including Logan Pass, Browning, Heart Butte, Cut Bank, Shelby, 
Sunburst, Chester, Whitlash, Brady, Conrad, Bynum, Choteau, 
Augusta, Fairfield, and Dutton
554 PM MDT Sun May 31 2020

...HIGH WIND WARNING WILL EXPIRE AT 6 PM MDT THIS EVENING...

Strong westerly winds over the Rocky Mountain Front and out onto 
the adjacent plains of 25 to 35 mph with gusts to 55 mph will 
remain below High Wind criteria as they gradually decrease 
throughout the evening. Therefore, the High Wind Warning is being
allowed to expire.

$$

For more information from the National Weather Service visit
http://weather.gov/greatfalls

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this high wind warning went out at May 31, 4:50 AM MDT, 4 hours 15 minutes earlier.

Area forecast discussion, May 31, 4:50 AM MDT, 4 hours 15 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
450 AM MDT Sun May 31 2020

...Updated Aviation Discussion...

.SYNOPSIS...

Some lingering showers continue to track from south to north
across southwest and central Montana through this morning. A
cold front will then bring windy but drier conditions for much of
the day on Sunday with continued above normal temperatures. For
Monday, another round of showers over the southwest and central
Montana is expected during the afternoon and evening hours.

&&

.DISCUSSION...
Lingering showers will continue to track across southwest and
central Montana this morning, bringing some periods of light rain
to the area. Strong west to southwesterly winds are expected to
develop today across the region, as a disturbance passes through
the area and strong subsidence builds over southwest and
northcentral Montana. Strongest winds are expected along the
Rocky Mountain Front, where wind gusts could approach 50-60 mph
late this morning through this afternoon. A second disturbance
crossing late in the afternoon and evening may have just enough
moisture to support the development of a few thunderstorms over
central Montana and eastern parts of north-central Montana. An
isolated severe storm cannot be ruled out if thunderstorms can
develop, mainly east of a Chinook-Lewistown line.

A broad and weak high pressure ridge with an anticyclonic westerly
flow aloft will then move over the northern CONUS Monday and
Tuesday. This will continue the breezy westerly winds and chances of
showers and thunderstorms with temperatures around 10 degrees above
normal. However, a broad low pressure trough will then bring a more
cyclonic westerly to southwesterly flow aloft for Wednesday through
next Saturday. Although this will likely not impact temperatures
significantly (still looking at temperatures around 10 degrees above
normal), the greater impact will be an increase in the chance for
showers and thunderstorms across much of north-central and southwest
Montana.

&&

.AVIATION...
Updated 450 AM MDT Sun May 31 2020 (31/12z TAF issuance)

VFR conditions are generally expected to continue for at least the
next 24 hours, though strong southerly to southwesterly winds just
off the surface will contribute to strong low-level wind shear. With
even minimal surface heating in the morning, these winds will reach
the surface and result in widespread windy conditions across the
region through this afternoon, with winds diminishing through the
evening.

NOTE: Amendments not scheduled for Ennis (KEKS) due to ongoing
runway closure.

&&

.HYDROLOGY...
Due to increased snowfall and some passing rain showers Saturday
evening and this morning, we are currently monitoring the rivers
and small streams along the Rocky Mountain Front and Northern
facing slopes of the Madison range. Specifically we have seen
water level rises on Badger Creek below Four Horns Canal near
Browning, along the Gallatin River near Gallatin Gateway, and the
Saint Mary River at International Boundary. A Flood Advisory has
been issued for the areas along Badger Creek below Four Horns
Canal near Browning through Monday afternoon.

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  82  48  76  48 /  20   0   0  20
CTB  76  47  71  44 /  20   0   0  10
HLN  82  50  78  48 /   0   0  20  30
BZN  83  49  80  49 /   0   0  10  30
WYS  71  43  74  43 /   0   0  10  20
DLN  78  49  76  48 /   0   0  20  10
HVR  91  51  78  50 /  20   0   0  20
LWT  83  50  75  48 /  30   0  10  50

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
Flood Advisory for Southeastern Glacier County and Northcentral
Pondera County.

&&

http://www.weather.gov/greatfalls

In the hours before

Special weather statement, May 31, 8:48 AM MDT, 17 minutes before
Special Weather Statement
National Weather Service Great Falls MT
848 AM MDT Sun May 31 2020

MTZ009-010-311530-
Northern Rocky Mountain Front MT-Eastern Glacier MT-
848 AM MDT Sun May 31 2020

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN GLACIER COUNTY UNTIL 930
AM MDT...

At 846 AM MDT, Doppler radar was tracking a line of strong
thunderstorms approaching Glacier National Park from the
southwest. Movement was northeast at 50 mph.

Pea size hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Locations impacted include...
Kiowa, East Glacier Park Village, Many Glacier, Babb, Marias Pass,
Goat Haunt, Saint Mary, Logan Pass and Starr School.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding.

&&

LAT...LON 4899 11285 4831 11335 4834 11339 4837 11334
      4842 11335 4842 11340 4846 11348 4855 11347
      4862 11375 4873 11371 4878 11377 4884 11378
      4885 11391 4882 11395 4889 11406 4891 11401
      4900 11406
TIME...MOT...LOC 1446Z 213DEG 44KT 4903 11434 4831 11324

RCG

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 30, 6:15 PM MDTSpecial Weather StatementTFXLewis and Clark30 min
May 31, 1:22 AM MDTAreal Flood AdvisoryTFXGlacier, Pondera36 hr
May 31, 8:48 AM MDTSpecial Weather StatementTFXGlacier42 min
May 31, 9:31 AM MDTSpecial Weather StatementTFXTeton29 min

Nearby

High Wind Warnings in Montana, 2020Every high wind warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.